Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 28, 2021Bath County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 28, 2021, 5:24 PM EDT for Bath County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 5:24 PM EDT (21:24 UTC)
Expired
Aug 28, 2021, 6:15 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
30

County Bath County, VA

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS81 KRNK 282124
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Sat Aug 28 2021
 
VAZ020-282215-
Bath VA-
524 PM EDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of 
western Bath County through 615 PM EDT...

At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Grove to near Lake Moomaw.
Movement was southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Warm Springs...
Hot Springs...
Bacova Junction...
Lake Moomaw...
Mountain Grove...
and Callison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3809 7969 3795 7990 3803 7997 3804 7997
      3805 7996 3808 7995 3810 7993 3811 7994
      3813 7995 3814 7993 3817 7992 3819 7989
TIME...MOT...LOC 2124Z 332DEG 9KT 3815 7985 3808 7996 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 28, 2:19 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 2:19 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
219 PM EDT Sat Aug 28 2021

.SYNOPSIS...
Hot and humid weather along with daily scattered showers and
thunderstorms continue through the weekend. Rain chances
increase as we go into the next work week with a tropical air
mass and Ida moving into the region.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...

Above normal warmth continues with scattered afternoon
thunderstorms.

A 595dam ridge aloft is centered just to our south today. This
feature does not move much over the next 24-36 hrs as Hurricane
Ida approaches and makes landfall on the Gulf Coast this
weekend. At the surface, a weak trough was across the forecast
area this afternoon. Moisture flux convergence shows this nicely
just west of the Blue Ridge. This boundary will eventually drift
south tonight and wash out, allowing winds to become more
southerly tomorrow.

Area soundings show the subsidence aloft today as well as
relatively light winds. Isolated to scattered showers and
thunderstorms will continue this afternoon and evening,
encouraged by the surface trough. The greatest coverage should
be in the Greenbrier Valley as well as the north VA piedmont,
where a passing short wave this afternoon should help support
slightly more convection. Elsewhere, it is going to be tough to
overcome the subsidence, even with the added surface convergence
afforded by the trough. Measurable QPF amounts will be hit and
miss, but nuisance heavy rainfall and localized flooding will be
possible with the better updrafts. Also, the dry air aloft
could aid in gusty downdraft winds that could down a few trees.

Once convection ends with nightfall, expect another steep inversion
to set up overnight. Trapped low level moisture will set the stage
for another morning of widespread fog. We should see an increase in
high and mid clouds by Sunday afternoon with a tropical moisture
connection setting up between the land falling Ida and the
beginning of our southerly winds. Overnight lows will be about
5-10 degrees above normal and in the 60s to lower 70s. Sunday it
will be in the 80s to mid 90s again. Scattered storms should
develop in the afternoon, mainly over southeastern WV and north
central VA, as a short wave moves through the Ohio Valley. This
should squeeze out some additional rainfall in these areas with
localized flooding and gusty winds again the main threats
through the evening.

Forecast confidence is high for temperatures and precipitation
chances.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 140 PM EDT Saturday...

...Scattered showers on the rise ahead of Ida...

A frontal boundary will settle down to our north and east on Monday.
As Ida moves onshore late Monday and begins to recurve to the
northeast Tuesday, more tropical moisture will be introduced to our
area. The interaction of these two features will increase
shower/storm coverage Monday and Tuesday PM. Scattered showers will
crop up around the CWA. The precipitation likely won't be heavy or
widespread enough to create flood concerns.

The start to the week will be quite toasty. Highs on Monday will be
well into the mid 90s toward the Piedmont and Southside areas. The
heat index for those areas will likely creep over 100F for a couple
hours. Even the higher elevation areas west of the Blue Ridge will
feel the warmth. Highs Monday and Tuesday will be in the mid to
upper 80s, an anomaly for those locales.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM EDT Saturday...

...Remnants of Ida come our way...

The highlight of this forecast period is clearly the remnants of
Hurricane Ida, where they will go and how we will feel the impacts
here. Our forecast area is pretty close to center on the forecast
cone for Thursday morning, so at this time it is very likely that we
will see Ida's remnants pass very close to us. Its important to note
that impacts will come before the center of the storm enters the
area, and the forecast cone represents the location of the system's
center. Heaviest rain is progged for Wednesday evening, and
overnight into Thursday, with precipitation tapering off to the west
Thursday as Ida's remnants make their exit. The system is too far
out to reliably discuss rainfall amounts, but flooding is certainly
the main impact we will be watching for with this event.

After Ida's remnants clear the area, Friday and Saturday will be
slightly cooler than the start of this week, and as high pressure
builds back in, we return to the all-too-familiar diurnal isolated
to scattered showers/storms in the afternoons.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Isolated to scattered convection should have the greatest
coverage north of I-64 in WV and 460 in VA. BLF is the only TAF
site currently with TSRA in the forecast, with LWB and BCB
having only VCSH at this time. This reflects the low likelihood
of convection at any one TAF site through this evening. Clouds
and TSRA/SHRA will diminish soon after dark.

Tonight, yet another strong inversion is expected, creating fog
in river valleys the west. Depending on who gets rainfall this
evening, MVFR fog is possible everywhere but ROA. LWB and BCB
look most likely to get LIFR/IFR visibilities between 09 and 14Z
Sunday.

Extended Aviation Discussion...

No changes in the extended aviation forecast as periods of
diurnal thunderstorms and morning fog are expected to persist
through the start of next week. Tropical moisture and more
widespread rainfall chances arrive by mid week, especially when
what's left of Ida arrives Wednesday into Thursday. Morning fog
will continue to favor the mountain valleys and areas that
receive rainfall each day, and will be slow to mix out.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...SH
Hazardous weather outlook, Aug 28, 2:22 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
222 PM EDT Sat Aug 28 2021

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>044-
291830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Mercer-Summers-Monroe-
222 PM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The remnants of Hurricane Ida are expected to bring the potential
for heavy rain to the region by mid week. Confidence remains low on
the timing as changes in the speed and track of the storm can
significantly affect rainfall amounts. Monitor the latest forecasts
for updates on Hurricane Ida.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-034-035-045>047-059-WVZ507-508-291830-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Eastern Greenbrier-
Western Greenbrier-
222 PM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered thunderstorms this afternoon and evening will bring
the potential for localized damaging winds and heavy rain resulting
in flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The remnants of Hurricane Ida are expected to bring the potential
for heavy rain to the region by mid week. Confidence remains low on
the timing as changes in the speed and track of the storm can
significantly affect rainfall amounts. Monitor the latest forecasts
for updates on Hurricane Ida.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 28, 2:22 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Sat Aug 28 2021

VAZ014-281900-
Montgomery VA-
222 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of
north central Montgomery County through 300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blacksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 8034 3723 8047 3728 8050 3733 8041
      3734 8037
TIME...MOT...LOC 1822Z 159DEG 2KT 3728 8044

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Aug 28, 3:20 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT Sat Aug 28 2021

VAZ045-058-281945-
Halifax VA-Campbell VA-
320 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southern Campbell
and north central Halifax Counties through 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookneal, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brookneal...
Hat Creek...
Long Island...
and Gladys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3695 7896 3704 7910 3706 7909 3707 7911
      3709 7912 3709 7913 3708 7914 3709 7914
      3718 7907 3713 7887
TIME...MOT...LOC 1920Z 283DEG 7KT 3708 7904

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 28, 3:30 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT Sat Aug 28 2021

VAZ018-282000-
Craig VA-
330 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northeastern Craig
County through 400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Castle...
and Abbott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3756 8003 3741 8010 3740 8011 3745 8025
      3759 8018
TIME...MOT...LOC 1930Z 283DEG 7KT 3753 8014

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 28, 4:24 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT Sat Aug 28 2021

VAZ058-282100-
Halifax VA-
424 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern
Halifax County through 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cody, or 7 miles northeast of Mt Airy. This storm was nearly
stationary.

HAZARD...Frequent Lightning. Very Heavy Rainfall.

SOURCE...Radar indicated.

IMPACT...Ponding of Water on  Roadways. Minor Flooding in Low-Lying
         areas.

Locations impacted include...
Cody...
and Leda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3694 7897 3685 7914 3699 7911 3703 7907
TIME...MOT...LOC 2022Z 291DEG 3KT 3699 7908

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RAB
Special weather statement, Aug 28, 4:26 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
426 PM EDT Sat Aug 28 2021

VAZ046-059-282100-
Charlotte VA-Appomattox VA-
426 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of
south central Appomattox and north central Charlotte Counties through
500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or near Red House. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red House...
and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 7869 3713 7877 3720 7883 3720 7882
      3721 7883 3729 7890 3734 7887 3725 7868
TIME...MOT...LOC 2025Z 286DEG 1KT 3726 7881

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 28, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Sat Aug 28 2021

VAZ020-282215-
Bath VA-
524 PM EDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of
western Bath County through 615 PM EDT...

At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Grove to near Lake Moomaw.
Movement was southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warm Springs...
Hot Springs...
Bacova Junction...
Lake Moomaw...
Mountain Grove...
and Callison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3809 7969 3795 7990 3803 7997 3804 7997
      3805 7996 3808 7995 3810 7993 3811 7994
      3813 7995 3814 7993 3817 7992 3819 7989
TIME...MOT...LOC 2124Z 332DEG 9KT 3815 7985 3808 7996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:22 PM EDTSpecial Weather StatementRNKMontgomery38 min
Aug 28, 3:20 PM EDTSpecial Weather StatementRNKCampbell25 min
Aug 28, 3:30 PM EDTSpecial Weather StatementRNKCraig30 min
Aug 28, 3:45 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania30 min
Aug 28, 4:24 PM EDTSpecial Weather StatementRNKHalifax36 min
Aug 28, 4:26 PM EDTSpecial Weather StatementRNKAppomattox34 min
Aug 28, 4:46 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte44 min
Aug 28, 5:28 PM EDTSpecial Weather StatementRNKCity of Covington32 min
Aug 28, 6:21 PM EDTSpecial Weather StatementRNKBath24 min
Aug 28, 6:46 PM EDTSpecial Weather StatementRNKBath29 min
Aug 28, 7:02 PM EDTSpecial Weather StatementRNKCharlotte28 min
Aug 28, 7:33 PM EDTSpecial Weather StatementRNKCharlotte27 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.